Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 74, NWS San Diego, CA

July 31, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 31, 2005, 4:10 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 4:10 PM PDT (23:10 UTC)
Expired
Jul 31, 2005, 6:10 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 45 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 312313
FFWSGX
CAC073-010110-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 PM PDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...SOUTH CENTRAL SAN DIEGO COUNTY IN        
  SOUTHWEST CALIFORNIA

* UNTIL 610 PM PDT

* AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR POTRERO...OR ABOUT 25 MILES
  SOUTHEAST OF LAKESIDE. THE STORM HAS BEEN DEVELOPING SLOWLY NORTH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DESCANSO...CUYAMACA PEAK AND CAMPO.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.



LAT...LON 3307 11646 3305 11673 3257 11672 3260 11644

$$

JAD
3 follow-up statements
000 
WGUS76 KSGX 312327
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
427 PM PDT SUN JUL 31 2005

CAC073-010115-
SAN DIEGO CA-
427 PM PDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM PDT FOR THE 
MOUNTAINS AND ADJACENT DESERT AND VALLEY AREAS OF SAN DIEGO 
COUNTY...

AT 425 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS 10 MILES NORTHEAST OF 
PORTRERO AND BETWEEN RANCHITA AND WARNER SPRINGS. LITTLE MOVEMENT 
WAS NOTED SINCE 410 PM. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO WARNER 
SPRINGS...RANCHITA...PALOMAR MOUNTAIN...OAK GROVE...LAKE 
HENSHAW...DESCANSO AND CUYAMACA PEAK.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3337 11641 3339 11685 3257 11669 3260 11644

$$

JAD
000 
WGUS76 KSGX 010011
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
511 PM PDT SUN JUL 31 2005

CAC073-010115-
SAN DIEGO CA-
511 PM PDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM PDT FOR CENTRAL SAN
DIEGO COUNTY...

AT 505 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING FROM 5 MILES EAST OF 
WARNER SPRINGS TO 3 MILES SOUTHWEST OF JULIAN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHITA... 
WARNER SPRINGS...AND JULIAN.

AT 444 PM THIS AFTERNOON VERY HEAVY RAIN WAS REPORTED BY THE HIGHWAY 
PATROL AT STATE ROUTE 79 AND SAN FELIPE ROAD. AT 503 PM REMOTE RAIN 
GAGES SHOWED OVER ONE HALF INCH OF RAIN ON VOLCAN MOUNTAIN...IN EAST 
SAN DIEGO COUNTY IN LESS THAN 30 MINUTES. IN ADDITION VERY HEAVY 
RAIN IN THE MOUNTAINS ABOVE BORREGO SPRINGS WILL LIKELY PRODUCE 
RUNOFF THROUGH BORREGO PALM CANYON. HIKERS AND CAMPERS IN AND BELOW 
THE CANYON SHOULD BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.



LAT...LON 3337 11641 3339 11685 3282 11672 3280 11647

$$

JAD
000 
WGUS76 KSGX 010106
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
605 PM PDT SUN JUL 31 2005

CAC073-010115-
SAN DIEGO CA-
605 PM PDT SUN JUL 31 2005

...THE FLASH FLOOD WARNING FOR CENTRAL SAN DIEGO COUNTY WILL EXPIRE 
AT 615 PM...

DOPPLER RADAR INDICATES THUNDERSTORM ACTIVITY IS DECREASING OVER 
CENTRAL AND EASTERN SAN DIEGO COUNTY. POCKETS OF HEAVY RAIN AND 
LOCAL PONDING OF WATER MAY PERSIST FOR THE NEXT HOUR...HOWEVER THE 
THREAT FOR FLASH FLOODING HAS DIMINISHED. 


LAT...LON 3337 11641 3339 11685 3282 11672 3280 11647

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:30 PM PDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 31, 2:30 PM PDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN JUL 31 2005

.SYNOPSIS...MONSOON FLOW WILL CONTINUE TO BRING WARM...HUMID WEATHER
THIS WEEK WITH SHOWERS AND THUNDERSTORMS FORMING IN THE MOUNTAINS
AND DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT INTO THE INLAND
VALLEYS TODAY AND MONDAY. NEAR THE COAST...MARINE LAYER CLOUDS AND
FOG EACH NIGHT AND MORNING WILL KEEP TEMPERATURES MOSTLY IN THE 70S.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

DEEP CONVECTION BEGAN ABOUT THE SAME TIME AS YESTERDAY BUT TOOK A
LITTLE LONGER TO DEVELOP INTO CELLS WHICH PRODUCED SOME FLASH
FLOODING AND MUD SLIDES IN THE LOCAL MTNS. FLASH FLOOD WATCH WILL
PROBABLY BE ISSUED AGAIN FOR TOMORROW AS THE PATTERN SHOWS NO SIGNS
OF CHANGING. THE MODEL FORECAST SOUNDINGS INDICATE MORE OF THE SAME
FOR MONDAY WITH POSSIBLY A SMALL DECREASE IN ACTIVITY BY MID WEEK.
EASTERLY WINDS IN THE MID LEVELS WILL CONTINUE TO ADVECT MOISTURE
INTO SOCAL THROUGH MONDAY...AND A FEW STORMS COULD REACH INTO THE
INLAND VALLEYS.

NOT MUCH CHANGE IN THIS FLOW PATTERN THIS WEEK DUE TO A STATIONARY
UPPER HIGH OVER THE 4 CORNERS REGION. ONLY MINOR FLUCTUATIONS IN THE
MOISTURE PROFILE AND UPPER SUPPORT ARE EXPECTED THIS WEEK...SO THE
OVERALL PATTERN OF DIURNAL THUNDERSTORMS AND FLASH FLOODING IN THE
MOUNTAINS AND DESERTS WILL CONTINUE INTO NEXT WEEKEND. THE LOW
LEVELS WILL REMAIN SOMEWHAT DRIER RESULTING IN INVERTED V
SOUNDINGS...CONTINUING THE THREAT FOR STRONG DOWNBURST WINDS AND
HAIL IN THE STRONGEST STORMS.

&&

.AVIATION...
ANOTHER ACTIVE AFTERNOON IN PROGRESS WITH SCATTERED THUNDERSTORMS
OVER MTS AND ADJACENT DESERTS...AND ENOUGH EASTERLY WIND COMPONENT
TODAY TO POSSIBLY STEER A FEW STORMS INTO LWR FOOTHILLS AND INLAND
VLYS. TSTMS CONTINUING TO ABT 02Z OR LONGER. ISOLATED STRONG TO
SEVERE STORMS POSSIBLE TO 50000 FT WITH HEAVY RAIN...HAIL AND LOCAL
WIND GUSTS 50-60 MPH. OUTLOOK FAVORABLE FOR TSTMS AGAIN ON MON.

MARINE LAYER TO STAY RELATIVELY SHALLOW AND CONFINED NEAR THE COAST.
STILL NO LOW CLOUDS AFFECTING ORANGE COUNTY. AREAS OF STRATUS HAVE
LINGERED NEAR BEACHES OF SAN DIEGO COUNTY THIS AFTN. LOW CLOUDS AND
PATCHY FOG WILL RETURN TO SD COUNTY COASTAL SECTIONS LATE TONIGHT
AND REACH NEAR CRQ/SAN AROUND 09-16Z MON. BASES ABT 1000 FT MSL AND
TOPS AROUND 1500 FT. FOR FURTHER DETAILS SEE TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT UNTIL 7 PM
TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...PG
AVIATION...LAVIS
Hazardous weather outlook, Jul 31, 4:00 PM PDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SUN JUL 31 2005

CAZ055-056-058-060-061-062-011300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SUN JUL 31 2005

.DAY ONE... REMINDER OF TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN THE
MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

HIGH FLASH FLOOD POTENTIAL MONDAY AND TUESDAY. THUNDERSTORMS WITH
HEAVY RAIN WILL DEVELOP IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

THUNDERSTORMS WITH HEAVY RAIN...LIGHTNING...HAIL AND STRONG WINDS
ARE LIKELY IN THE MOUNTAINS AND DESERTS EACH AFTERNOON THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
HAS BEEN REQUESTED.

CAZ048-050-011300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 PM PDT SUN JUL 31 2005

.DAY ONE... REMAINDER TODAY AND TONIGHT.

THUNDERSTORMS WILL FORM OVER THE MOUNTAINS THIS AFTERNOON AND COULD
DRIFT IN THE INLAND VALLEYS WITH LOCAL HEAVY RAIN POSSIBLE. THE
THREAT OF FLASH FLOODING WILL BE MODERATE. THERE COULD ALSO BE
DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS. A FLASH FLOOD
WATCH IS IN EFFECT UNTIL 7 PM.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS OVER THE MOUNTAINS MAY DRIFT INTO THE INLAND
VALLEYS MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
MAY BE REQUIRED IN THIS AREA MONDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

ATKIN

In the hours before

Local storm report, Jul 31, 12:42 PM PDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HEAVY RAIN       8 S PINE VALLEY         32.74N 116.50W
07/31/2005  0.52 INCH        SAN DIEGO          CA   MESONET

            THE MORENA RESERVOIR ALERT GAGE RECORDED 0.52 INCHES OF
            RAIN IN 13 MINUTES.

1207 PM     HEAVY RAIN       2 S FOREST FALLS        34.06N 116.92W
07/31/2005  0.75 INCH        SAN BERNARDINO     CA   MESONET

            THE YUCAIPA RIDGE ALERT GAGE RECORDED 0.75 INCHES OF RAIN
            IN 22 MINUTES.

&&

SCV
Local storm report, Jul 31, 1:47 PM PDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
147 PM PDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      1 NW ANZA               33.57N 116.69W
07/31/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            FLOODING REPORTED AT MITCHELL RD AT BONITA VISTA RD.

1254 PM     FLASH FLOOD      6 W RANCHITA            33.21N 116.62W
07/31/2005                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            FLOODING REPORTED AT SAN FELIPE RD AT MONTEZUMA VALLEY
            RD.

0115 PM     FLASH FLOOD      BIG BEAR CITY           34.27N 116.85W
07/31/2005                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            FLOODING REPORTED ALONG HIGHWAY 38 AT MOUNTAIN VIEW.

0122 PM     LIGHTNING        RAMONA                  33.04N 116.87W
07/31/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            CLOUD TO GROUND LIGHTNING STRIKES HAVE IGNITED 3 SEPERATE
            FIRES IN THE RAMONA AREA.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:56 AM PDTFlash Flood WarningSGXRiverside3 hr
Jul 31, 11:57 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 31, 12:51 PM PDTSevere Thunderstorm WarningSGXSan Diego41 min
Jul 31, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 31, 4:32 PM PDTSevere Thunderstorm WarningSGXSan Diego82 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.